AbstractThe study of tic-like movements in mice has demonstrated close parallels both in characteristics and in pharmacology with the tics which occur in TS.
Head-shakes and/or other tic-like behaviours occurring spontaneously or induced by the selective 5-HT2/1C agonist DOI, alpha-melanocyte stimulating hormone, adrenocorticotrophic hormone (1-39), thyrotropin releasing hormone, or RX336-M were blocked when tested with neuroleptics such as haloperidol and/or the alpha-2 adrenoceptor agonist clonidine.
The selective dopamine D1 antagonists SCH23390 and SCH39166 dose-dependently blocked spontaneous and DOI head-shakes but the selective dopamine D2 antagonists sulpiride and raclopride were ineffective.
The 5-HT1A receptor agonists 8-OH-DPAT, ipsapirone, gepirone, MDL 73005EF and buspirone (i.p) dose-dependently blocked DOI head-shakes, pindolol blocked the inhibitory effect of 8-OH-DPAT on DOI head-shakes. Parachlorophenylalanine blocked the inhibitory effect of 8-OH-DPAT and buspirone, suggesting that the 5-HT1A receptor involved is located presynaptically. The alpha-2 adrenoceptor antagonists yohimbine, idazoxan, 1-PP and RX811059 prevented the inhibitory effect of 8-OH-DPAT on DOI head-shakes suggesting that this 5-HT1A - 5-HT2 receptor interaction is under the modulatory control of adrenoceptors.
Because kynurenine has previously been found to potentiate head-shaking, plasma kynurenine concentrations were measured in seven TS patients and were significantly higher than controls, but neopterin and biopterin were unchanged. The relationship between tic-like movements in rodents and their implications for understanding the aetiology and treatment of TS is discussed.
|Date of Award||Dec 1992|
|Supervisor||S.L. Handley (Supervisor)|
- Tourette's Syndrome
- tic-like behaviours
- 5-HT receptors